Kansas, 2018

Drought in Kansas, February 1 to 28, 2018

February 1 to 28, 2018 · NWS ICT · 15 events in 15 counties and zones

Very little rainfall fell during the winter months with very little snowfall as well. This led to severe drought conditions creeping into portions of south central Kansas during the month of February 2018.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Very little rainfall fell during the winter months with very little snowfall as well. This led to severe drought conditions creeping into portions of south central Kansas during the month of February 2018. The severe drought conditions worsened during the month, spreading north of Highway 50 and east to the Kansas Turnpike.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jan 31, 11:25 PM CST, 35 minutes earlier.

Area forecast discussion, Jan 31, 11:25 PM CST, 35 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1125 PM CST Wed Jan 31 2018

.SHORT TERM...(This evening through Saturday)
Issued at 212 PM CST Wed Jan 31 2018

Main challenges remain the chances for light snow/flurries on
Thursday across central Kansas and then timing of the significant
cold frontal passage on Saturday. A strong 150kt upper jet flowing
over mid-America will continue to develop the mean upper trof across
the eastern CONUS through Thursday night. A secondary push of colder
air will sink south across the Plains with temperatures closer to
climo on Thursday. Some lift aided by the upper jet along the
southward sagging mid-level baroclinic zone could still saturate
down into the lower levels enough to support some light snow or
flurries across central Kansas. Therefore, plan to maintain a
slight chance west of highway 156. Cold surface high pressure
ridge will settle across eastern Kansas Thursday night with
temperatures still remaining rather chilly on Friday despite the
developing return southerly flow during the day. The leading edge
of a modified shallow Arctic airmass is still poised to surge
south from the northern into the central Plains during Saturday.
Latest guidance suggests the timing will be late enough in the day
to allow many areas to approach or exceed 50F, especially across
south central Kansas.

Darmofal

.LONG TERM...(Saturday night through Wednesday)
Issued at 212 PM CST Wed Jan 31 2018

The medium range still supports a large mean longwave upper trof
covering much of eastern NOAM through early next week. Periodic
significant shortwave trofs rotating around the main vortex
across eastern Canada will drop south and east across the central
and eastern CONUS. The result for Kansas looks to be periodic
intrusions of modified Arctic air with modest chances for light
measurable snow. The first shallow intrusion on Saturday night
will deepen across the area during Sunday before being overrun and
quickly scouring on Monday. This looks to be followed by another
colder surge Monday night or Tuesday.

KED

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1124 PM CST Wed Jan 31 2018

VFR conditions expected the next 24 hours. Increasing VFR clouds
around 6000-8000 ft AGL will be on the increase late tonight and
persist through most of the daytime hours on Thursday, as a subtle
weather disturbance and jet streak approaches from the northwest.
May see scattered some snow flurries at KRSL-KGBD during the morning
hours on Thu, but not expecting any restrictions to vsbys.

Ketcham

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    32  41  16  43 /   0  10   0   0
Hutchinson      30  39  15  44 /   0  10   0   0
Newton          31  38  15  42 /   0  10   0   0
ElDorado        32  39  15  42 /   0  10   0   0
Winfield-KWLD   33  43  16  43 /   0  10   0   0
Russell         28  36  16  47 /  10  20   0   0
Great Bend      28  37  15  47 /  10  20   0   0
Salina          30  37  15  44 /  10  10   0   0
McPherson       30  38  14  43 /  10  10   0   0
Coffeyville     34  44  17  42 /   0   0   0   0
Chanute         32  40  15  40 /   0   0   0   0
Iola            32  39  14  39 /   0   0   0   0
Parsons-KPPF    33  43  15  41 /   0   0   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...KED
LONG TERM...KED
AVIATION...Ketcham
Hazardous weather outlook, Jan 31, 3:26 PM CST, 8 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
326 PM CST Wed Jan 31 2018

KSZ032-033-047>053-067>072-082-083-091>096-098>100-012130-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
326 PM CST Wed Jan 31 2018

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A few snow flurries are possible in central Kansas on Thursday,
however little, if any, snow accumulation is expected.

Very high grassland fire danger is possible on Friday afternoon
across parts of central Kansas.

Areas of light snow are possible late Saturday night and Sunday
and again Monday night and Tuesday. Some minor accumulations will be
possible with each event.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 drought. Local standard time, as filed.

Drought, Harper

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Harper forecast zone
Reported by
Drought Monitor
Coordinates
37.192, -98.075 (the zone’s center; the record gives no point)

Severe drought conditions worsened during the month of February, 2018. By the end of the month most of the county had climbed into the extreme drought category.

Drought, Kingman

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Kingman forecast zone
Reported by
Drought Monitor
Coordinates
37.559, -98.136 (the zone’s center; the record gives no point)

Severe drought conditions worsened during the month of February, 2018. By the end of the month most of the county had climbed into the extreme drought category.

Drought, Reno

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Reno forecast zone
Reported by
Drought Monitor
Coordinates
37.953, -98.086 (the zone’s center; the record gives no point)

Severe drought conditions worsened during the month of February, 2018. By the end of the month most of the county had climbed into the extreme drought category.

Drought, Sumner

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Sumner forecast zone
Reported by
Drought Monitor
Coordinates
37.237, -97.477 (the zone’s center; the record gives no point)

Severe drought conditions worsened during the month of February, 2018. By the end of the month some western sections of the county had climbed into the extreme drought category.

Drought, Sedgwick

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Sedgwick forecast zone
Reported by
Drought Monitor
Coordinates
37.685, -97.461 (the zone’s center; the record gives no point)

Severe drought conditions worsened during the month of February, 2018. By the end of the month some western sections of the county had climbed into the extreme drought category.

Drought, Harvey

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Harvey forecast zone
Reported by
Drought Monitor
Coordinates
38.043, -97.427 (the zone’s center; the record gives no point)

Severe drought conditions worsened during the month of February, 2018.

Drought, Rice

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Rice forecast zone
Reported by
Drought Monitor
Coordinates
38.347, -98.201 (the zone’s center; the record gives no point)

Severe drought conditions worsened during the month of February, 2018.

Drought, McPherson

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
McPherson forecast zone
Reported by
Drought Monitor
Coordinates
38.392, -97.648 (the zone’s center; the record gives no point)

Severe drought conditions worsened during the month of February, 2018.

Drought, Marion

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Marion forecast zone
Reported by
Drought Monitor
Coordinates
38.359, -97.097 (the zone’s center; the record gives no point)

Severe drought conditions worsened during the month of February, 2018.

Drought, Barton

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Barton forecast zone
Reported by
Drought Monitor
Coordinates
38.479, -98.756 (the zone’s center; the record gives no point)

Severe drought conditions worsened during the month of February, 2018. The severe drought across the southern portion of the county pushed north across the entire county by months end.

Drought, Ellsworth

When
February 1, 12:00 AM CST to 11:59 PM CST
Where
Ellsworth forecast zone
Reported by
Drought Monitor
Coordinates
38.697, -98.205 (the zone’s center; the record gives no point)

Severe drought conditions worsened during the month of February, 2018.

Drought, Saline

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Saline forecast zone
Reported by
Drought Monitor
Coordinates
38.784, -97.650 (the zone’s center; the record gives no point)

Severe drought conditions worsened during the month of February, 2018. Most of the county climbed into the severe category by the end of the month.

Drought, Russell

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Russell forecast zone
Reported by
Drought Monitor
Coordinates
38.915, -98.762 (the zone’s center; the record gives no point)

Severe drought conditions worsened during the month of February, 2018. By the end of the month most of the county had climbed into the severe drought category.

Drought, Butler

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Butler forecast zone
Reported by
Drought Monitor
Coordinates
37.781, -96.839 (the zone’s center; the record gives no point)

Severe drought conditions worsened during the month of February, 2018. By the end of the month western sections of the county had climbed into the severe drought category.

Drought, Cowley

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Cowley forecast zone
Reported by
Drought Monitor
Coordinates
37.238, -96.837 (the zone’s center; the record gives no point)

Severe drought conditions worsened during the month of February, 2018. By the end of the month western sections of the county had climbed into the severe drought category.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, February 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 741469, 741470, 741471, 741472, 741473, 741474, 741476, 741477, 741478, 741479, 741481, 741482, 741483, 741484, 741485.